Tornadoes · United States · Ohio · 2010

EF0 tornado, West Rushville to Rushville, Ohio, September 16, 2010

From West Rushville to Rushville, this EF0 tornado ran 3.7 miles across Fairfield County on September 16, 2010, touching down at 5:52 PM EDT and reaching 150 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
September 16, 2010
Touchdown
5:52 PM EDT (21:52 UTC)
Lifted
5:56 PM EDT (21:56 UTC)
On the ground
4 minutes
Path length
3.7 miles (5.9 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Fairfield County
Touchdown point
39.764, -82.473
Lift-off point
39.761, -82.404
Record number
1009161552-01

What the Weather Service recorded

A strong shortwave trough arrived during peak heating out ahead of a the cold front in a location that had received a couple hours of sunshine. A scattered to broken line of storms developed in an area of strong deep shear, which allowed for a high degree of organization with the storms.

The tornado touched down on Fairfield Union Road where tree and roof damage occurred. Damage associated with the tornado continued to the east until near County Line Road where another house had siding and roof damage from the tornado. Along this path there was additional tree damage and damage to a barn. Based on the damage, wind speeds were estimated around 75 miles per hour.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

24 minutes of warning. NWS ILN issued a tornado warning for this county at 21:28 UTC, 24 minutes before the tornado touched down, in force until 22:03 UTC.

The county was under a severe thunderstorm watch, issued at 18:12 UTC and running to 23:00 UTC.

Issued (UTC)ExpiredProductOffice
18:12 UTC23:00 UTCSevere Thunderstorm WatchILN
21:13 UTC22:00 UTCSevere Thunderstorm WarningILN
21:28 UTC22:03 UTCTornado WarningILN
21:37 UTC22:30 UTCSevere Thunderstorm WarningILN
21:59 UTC22:16 UTCTornado WarningILN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:20 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the tornado touched down at Sep 16, 3:48 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Sep 16, 3:48 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
348 PM EDT THU SEP 16 2010

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL CONTINUE TO PUSH EAST ACROSS THE
EASTERN GREAT LAKES OVERNIGHT AS AN ASSOCIATED COLD FRONT MOVES
THROUGH THE OHIO VALLEY. HIGH PRESSURE WILL THEN BUILD INTO THE
AREA FOR FRIDAY AND SATURDAY.
&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A LINE OF SHOWERS AND THUNDERSTORMS IS CURRENTLY EXTENDING FROM
NORTH CENTRAL OHIO DOWN INTO THE EASTERN MIAMI VALLEY. THE NORTHERN
PART OF THIS LINE IS MOVING EAST FAIRLY QUICKLY WHILE THE SOUTHERN
EDGE IS TRAILING BACK TO THE WEST. BEST INSTABILITIES ARE
CURRENTLY ACROSS CENTRAL AND NORTHERN PORTIONS OF OHIO WHERE ML
CAPES ARE IN THE VICINITY OF 1000 J/KG. THIS IS ALSO THE AREA OF
BETTER LOW LEVEL SHEAR VALUES SO IT LOOKS LIKE BEST CHANCE FOR
SEVERE ACROSS OUR AREA WILL BE ALONG AND NORTH OF INTERSTATE 70 AS
IT PUSHES THROUGH THE COLUMBUS AREA OVER THE NEXT HOUR OR SO. AFTER
THAT...SEVERE THREAT SHOULD TAPER OFF AS INSTABILITY WILL BE MORE
LIMITED. WILL THEREFORE TAPER OFF PCPN CHANCES FAIRLY QUICKLY THIS
EVENING. WE MAY GO MAINLY CLEAR FOR A WHILE LATER THIS EVENING AS
WE START TO LOSE SOME OF THE DIURNALLY ENHANCED CLOUDS.
HOWEVER...MODELS ARE INDICATING THAT SOME LOWER CIGS OFF TO OUR
NORTHWEST WILL PIVOT DOWN ACROSS OUR AREA IN DEVELOPING CAA
PATTERN OVERNIGHT. WILL THEREFORE ALLOW FOR SKIES TO BECOME MOSTLY
CLOUDY ACROSS ABOUT THE NORTHWEST TWO THIRDS OF OUR FA OVERNIGHT.
EXPECT OVERNIGHT LOWS TO GENERALLY BE IN THE MID 50S.
&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
ASSUMING STRATUS DECK MAKES IT DOWN INTO OUR AREA TONIGHT...SOME
CLOUDS WILL LIKELY LINGER THROUGH MUCH OF THE MORNING HOURS ON
FRIDAY. SKIES SHOULD THEN BECOME PARTLY SUNNY FOR THE AFTERNOON AS
HIGH PRESSURE SETTLES INTO THE REGION. LOW LEVEL THERMAL PROFILES
ARE SUPPORTING HIGHS IN THE MID TO UPPER 70S BUT WILL NOT GO QUITE
THAT WARM AS MORNING CLOUDS COULD GET US OFF TO A SLOW START. THE
HIGH WILL SLIDE OFF TO THE EAST THROUGH SATURDAY WHICH WILL LEAD
TO A BIT OF A WARMING TREND HEADING INTO THE WEEKEND. A WEAK COLD
FRONT WILL APPROACH FROM THE NORTH SATURDAY NIGHT AND THIS COULD
LEAD TO A FEW SHOWERS ACROSS THE FAR NORTH LATE.
&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
COLD FRONT WILL BE PASSING SOUTH THROUGH THE OHIO VALLEY ON SUNDAY
WITH SHOWERS NOTED BEHIND IT. THUNDER IS MORE OF AN OUTLIER AT THIS
TIME OF YEAR WITHOUT STRONG UPPER LEVEL SUPPORT. LITTLE UPPER
SUPPORT IS NOTED WITH THESE SYSTEMS MOVING THROUGH BEYOND SUNDAY SO
I LEFT ANY RAIN AS JUST SHOWERS. LARGEST TEMPERATURE DIFFERENCE WILL
BE NOTED ON SUNDAY IN THE RAIN-COOLED AIR BEHIND THE FRONT WITH MID
70S NOTED N OF I-70 AND MID 80S S OF THE OHIO RIVER. THINK THAT
SOUTHERN HIGH TEMPERATURES ARE A BIT TOO WARM BUT THIS MATCHED WELL
WITH SURROUNDING OFFICES.

HIGH PRESSURE SETTLES OVER THE GREAT LAKES SUN NIGHT AND
MON...SLIDING INTO THE NERN U.S. MON NIGHT. THE COLD FRONT THAT WILL
BE SOUTH OF THE OHIO VALLEY ON MONDAY WILL LIKELY LIFT NORTHWARD
OVERNIGHT AS A WARM FRONT AS FLOW TURNS SOUTH. THIS STRONGER SRLY
FLOW WILL BE PRETTY UNIFORM OVER THE REGION AND USHER IN WARMER
TEMPERATURES FOR THE MIDDLE OF NEXT WEEK. MODELS ARE SHOWING THE
NEXT COLD FRONT TO PUSH THROUGH ON WED...BUT THE TIMING AND STRENGTH
OF THIS SYSTEM IS PRETTY UNCERTAIN GIVEN UNIFORM WESTERLY FLOW ALOFT.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
COLD FRONT STRETCHES NORTHEAST TO SOUTHWEST ACROSS INDIANA. THIS
WILL PUSH ACROSS THE TERMINALS BY 00Z. EXPECT SOME GUSTS UP TO 25
KT AHEAD OF THE FRONT. THUNDERSTORMS HAVE DEVELOPED IN NORTHERN
INDIANA AND NORTHWEST OHIO. SEEMS LIKE A PRETTY GOOD CHANCE THAT
THEY WILL IMPACT KDAY...KCMH AND KLCK. WHILE ADDITIONAL STORMS MAY
DEVELOP AHEAD OF THE FRONT...IT IS LESS CERTAIN THAT THEY WILL
IMPACT THE OTHER TERMINALS. THERE SHOULD BE SOME CLEARING AFTER
THE FRONT PASSES. HOWEVER LOW LEVEL MOISTURE WILL WRAP INTO THE
REGION OVERNIGHT WITH MVFR CEILINGS EXPECTED. IN ADDITION THERE
COULD BE SOME VISIBILITY RESTRICTIONS. LOW CLOUDS MAY NOT SCATTER
UNTIL LATE IN THE TAF PERIOD.

OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...FRANKS
AVIATION...
Hazardous weather outlook, Sep 16, 5:36 PM EDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
536 PM EDT THU SEP 16 2010

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>054-060>063-070>073-077>082-088-172145-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-PREBLE-
MONTGOMERY-GREENE-FAYETTE OH-BUTLER-WARREN-CLINTON-ROSS-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
536 PM EDT THU SEP 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ055-056-064-065-074-172145-
FRANKLIN OH-LICKING-PICKAWAY-FAIRFIELD-HOCKING-
536 PM EDT THU SEP 16 2010

...SEVERE THUNDERSTORM WATCH 668 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS.

In the hours before

Local storm report, Sep 16, 4:17 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
417 PM EDT THU SEP 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             5 N SPRINGFIELD         40.00N 83.80W
09/16/2010  E1.00 INCH       CLARK              OH   LAW ENFORCEMENT

&&

MJP
Local storm report, Sep 16, 5:01 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
501 PM EDT THU SEP 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             GROVE CITY              39.87N 83.07W
09/16/2010  E1.00 INCH       FRANKLIN           OH   TRAINED SPOTTER

&&

HUGHES
Special weather statement, Sep 16, 5:08 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
508 PM EDT THU SEP 16 2010

OHZ054-063>065-074-162215-
FAIRFIELD OH-HOCKING OH-FAYETTE OH-PICKAWAY OH-MADISON OH-
508 PM EDT THU SEP 16 2010

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MADISON...CENTRAL
PICKAWAY...NORTHEASTERN FAYETTE...NORTHWESTERN HOCKING AND
SOUTHWESTERN FAIRFIELD COUNTIES THROUGH 615 PM EDT...

AT 502 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR MADISON
MILLS...MOVING EAST AT 40 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...MOUNT STERLING...SOUTH
BLOOMFIELD...ASHVILLE...CIRCLEVILLE AND LANCASTER.

ALSO...FIVE POINTS...DARBYVILLE...AW MARION STATE PARK...SLATE RUN
METRO PARK...RINGGOLD...STOUTSVILLE...ROYALTON AND TARLTON ARE NEAR
THE PATH OF THIS STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3978 8255 3951 8256 3967 8345 3975 8343

BINAU
Local storm report, Sep 16, 5:24 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
524 PM EDT THU SEP 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             5 N GROVE CITY          39.95N 83.07W
09/16/2010  E1.75 INCH       FRANKLIN           OH   PUBLIC

&&

HUGHES
Local storm report, Sep 16, 5:25 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
525 PM EDT THU SEP 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             NEWARK                  40.07N 82.42W
09/16/2010  E1.00 INCH       LICKING            OH   AMATEUR RADIO

&&

HUGHES
Local storm report, Sep 16, 5:42 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
542 PM EDT THU SEP 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             NEWARK                  40.07N 82.42W
09/16/2010  E1.75 INCH       LICKING            OH   TRAINED SPOTTER

0535 PM     HAIL             NEWARK                  40.07N 82.42W
09/16/2010  E1.00 INCH       LICKING            OH   TRAINED SPOTTER

&&

HUGHES

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 12:00Z

9.9 hours before the tornado, 122 km from the path. September 16, 2010.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2010-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 463 joules per kilogram, CIN -68, lifted condensation level 862 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2010-09-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 213 square meters per square second, 0 to 6 km bulk shear 29 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
463 J/kg
Mixed-layer CIN
-68 J/kg
Surface CAPE
246 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
29 kt
0-1 km bulk shear
39 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.4
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Cncnati-Daytn, OH (KILN), 00:00Z

2.1 hours after it, 122 km from the path. September 17, 2010.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2010-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -346, lifted condensation level 1650 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2010-09-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 59 square meters per square second, 0 to 6 km bulk shear 35 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-346 J/kg
Surface CAPE
47 J/kg
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
35 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.6 K/km

Open this sounding in Storm Lab

The surface observations

Lancaster (LHQ), 19 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
19:53 UTC7565220° 13 kt191009.1
20:53 UTC7565200° 15 kt201007.5
21:18 UTC73.464.4180° 15 kt221007.1VCTS
21:50 UTC75.266.2240° 13 kt221007.8TS
21:53 UTC7565240° 12 kt221007.8TS
22:32 UTC73.464.4280° 9 kt151008.8
22:53 UTC7563290° 12 kt151008.8

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Cincinnati radar (KILN), 124 km away, was scanning. The volume nearest the touchdown began at 21:53 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:40 UTCHAIL 1.755 N Grove CityFranklin, OH
20:56 UTCHAIL 1Grove CityFranklin, OH
21:20 UTCHAIL 1NewarkLicking, OH
21:35 UTCHAIL 1NewarkLicking, OH
21:35 UTCHAIL 1.75NewarkLicking, OH
21:35 UTCTORNADOWest RushvilleFairfield, OHA STORM SURVEY INDICATED AN EFO TORNADO TOUCHED DOWN NEAR WEST RUSHVILLE. TREE DAMAGE OCCURRED ALONG THE PATH OF THE TORNADO. ROOF AND SIDING DAMAGE ALSO OCCURRED ALONG THE PATH OF THE TORNADO.
21:55 UTCTORNADOTarltonFairfield, OHA STORM SURVEY INDICATED AN EF1 TORNADO TOUCHED DOWN 2 MILES WEST OF TARLTON. SPOTTY DAMAGE CONTINUED EAST THROUGH TARLTON INTO NORTHWEST HOCKING COUNTY.
22:00 UTCTORNADO3 S SomersetPerry, OHCONFIRMED TORNADO BY NWS STORM SURVEY 3 MILES SOUTH OF SOMERSET IN PERRY COUNTY OHIO. MAGNITUDE EF2...110 TO 120 MPH.
22:00 UTCTORNADOSomersetPerry, OHTORNADO REPORTED AT SOMERSET AND JUNCTION CITY.
22:00 UTCTORNADOThe PlainsAthens, OHHIT TRAILER PARK AND OVERTURNED SEVERAL TRAILERS ON US 33
22:20 UTCTORNADOCrooksvillePerry, OHCONFIRMED TORNADO BY NWS STORM SURVEY TEAM NEAR CROOKSVILLE IN PERRY COUNTY OHIO...BETWEEN 610 PM AND 630 PM EDT...MAGNITUDE EF1.
22:39 UTCTSTM WND DMG4 Sse HaydenvilleHocking, OHONE TREE DOWN ON MCDANIEL RD.
22:48 UTCHAIL 1NelsonvilleAthens, OH
22:54 UTCTORNADO4 S NelsonvilleAthens, OHCONFIRMED TORNADO 4 MILES SOUTH OF NELSONVILLE AROUND 654 PM EDT. 3 MILES LONG AND 300 YARDS WIDE. MAGNITUDE EF2.
22:54 UTCTORNADO5 S NelsonvilleAthens, OHON PERRY RIDGE ROAD.
23:00 UTCTORNADOThe PlainsAthens, OHHIT TRAILER PARK AND OVERTURNED SEVERAL TRAILERS ON US 33
23:15 UTCTORNADO4 Ene AthensAthens, OHAUTO TECH BUILDING IS GONE. DEBRIS EVERYWHERE.
23:40 UTCFUNNEL CLOUDAthensAthens, OH

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2010 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are

The other tornadoes of September 16, 2010

14 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 164:38 PM EDTEF0Delaware, OH0.1100$3,000
September 165:26 PM EDTEF2Wayne, OH11.5150$35 million
September 165:33 PM EDTEF0Kings, NY2.175$8.5 million
September 165:42 PM EDTEF1Queens, NY4.010011$17 million
September 165:56 PM EDTEF1Pickaway, OH2.9200$90,000
September 166:00 PM EDTEF1Holmes, OH3.175$500,000
September 166:00 PM EDTEF2Perry, OH7.08001$500,000
September 166:05 PM EDTEF1Ocean, NJ2.2250$25,000
September 166:09 PM EDTEF1Hocking, OH1.0150$16,000
September 166:20 PM EDTEF1Tuscarawas, OH5.0100$75,000
September 166:21 PM EDTEF1Perry, OH4.7300$310,000
September 166:54 PM EDTEF2Athens, OH3.33007$750,000
September 167:00 PM CDTEF3Meigs, OH to WV9.1500116$2.5 million
September 168:25 PM EDTEF1Wirt, WV0.7175$75,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.